Alert archive / Nevada / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Elko, NV

July 23, 2006Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 23, 2006, 4:03 PM PDT for Elko County, Nevada. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2006, 4:03 PM PDT (23:03 UTC)
Expired
Jul 23, 2006, 6:00 PM PDT
In force
117 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 171 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 232306
FFWLKN
NVC007-240100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
403 PM PDT SUN JUL 23 2006

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA
  THIS INCLUDES HIGHWAY 93 BETWEEN WELLS AND CONTACT

* UNTIL 600 PM PDT

* AT 358 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM JUST NORTH OF WELLS ALONG HIGHWAY
  93. RADAR ESTIMATED FROM 1 TO 1.5 INCHES OF RAIN HAS FALLEN FROM 
  THIS STORM IN THE PAST HOUR.

* THE STORM PRODUCING THE FLASH FLOODING WILL SLOWLY MOVE NORTH ALONG
  HIGHWAY 93.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4105 11496 4103 11468 4134 11466 4137 11498

$$

CEC
2 follow-up statements
000 
WGUS75 KLKN 240000
FFSLKN

FAFLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
500 PM PDT SUN JUL 23 2006

NVC007-240100-
ELKO NV-
500 PM PDT SUN JUL 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR 
CENTRAL ELKO COUNTY BETWEEN WELLS AND CONTACT...

AT 455 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WITH EXCESSIVE RAIN HAS WEAKENED OVER THE PAST 
30 MINUTES. HOWEVER...ADDITIONAL RAINFALL AMOUNTS UP TO 1/2 INCH ARE 
POSSIBLE IN THE WARNED AREA WITH LOCALIZED FLASH FLOODING LIKELY. 
DOPPLER RADAR INDICATED UP TO 2 INCHES OF RAINFALL HAD FALLEN IN THE 
WARNED AREA OVER THE PAST HOUR...MAINLY BETWEEN WELLS AND CONTACT 
ALONG HIGHWAY 93.

THE BIGGEST THREAT IS WATER RUNNING OVER AND PONDING ON HIGHWAY 93 
NORTH OF WELLS. IN ADDITION...EXCESSIVE RUNOFF FROM HEAVY RAINFALL 
WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS 
WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4105 11496 4103 11468 4134 11466 4137 11498

$$

RCS
000 
WGUS75 KLKN 240056
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
555 PM PDT SUN JUL 23 2006

NVC007-240105-
ELKO NV-
555 PM PDT SUN JUL 23 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR CENTRAL ELKO
COUNTY...

THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAINFALL IN THE AREA 
BETWEEN WELLS AND CONTACT HAS DISSIPATED. RUNOFF FROM THIS STORM 
WILL HAVE SUBSIDED BY THIS TIME. THEREFORE THE FLASH FLOOD WARNING 
FOR THIS AREA WILL BE ALLOWED TO EXPIRE AT 600 PM.

LAT...LON 4105 11496 4103 11468 4134 11466 4137 11498

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:14 PM PDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 23, 2:14 PM PDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE ELKO NV
214 PM PDT SUN JUL 23 2006

.SYNOPSIS...ABUNDANT MONSOON MOISTURE WILL BRING A GOOD THREAT OF
SHOWERS AND THUNDERSTORMS TO NORTHERN AND CENTRAL NEVADA INTO THE
EARLY PART OF THE WEEK. SOME DRIER AIR WILL MOVE INTO NORTHERN
NEVADA BY MID-WEEK FOR A DIMINISHING THREAT OF THUNDERSTORMS.
&&

.SHORT TERM...UPPER HIGH CENTERED OVER UTAH CONTINUES TO FEED
ABUNDANT MONSOON MOISTURE INTO NORTHERN AND CENTRAL NV THROUGH
MONDAY. THE GFS MODEL INDICATE A LITTLE DRYING OVER NWRN NV TUESDAY
AS WEAK SHORT WAVE MOVING INTO THE PAC NW ADVECTS IN SOME DRIER AIR.
HOWEVER THE NAM/WRF MODEL IS WEAKER WITH THIS SHORT WAVE AND SHOWS
LITTLE IF ANY DRYING. WILL DECREASE POPS A LITTLE IN THE FORECAST
BUT NOT AS MUCH AS THE GFS INDICATES AND GO WITH SLGT CHC TSTMS NWRN
NV AND CHC TSTMS ELSEWHERE.  CEC

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. LATEST GFS AND ECMWF RUNS
COMING INTO BETTER AGREEMENT REGARDING EPAC RIDGE/W COAST SHORTWAVE
TROF AND HIGH PRESSURE OVER THE DESERT SW STARTING OFF THE EXTENDED.
GFS SHOWS RIDGE AXIS OVER SOUTH-CENTRAL NV BY THU 00Z...PROVIDING
WESTERLY FLOW FOR MOST OF THE CWA. BY FRI 00Z AXIS SHIFTS SLIGHTLY
TO THE NORTH BRINGING NRLY FLOW AND DRYING PWS TO THE NORTHERN
HALF OF CWA. TREND FOR WED-FRI IS BASICALLY TO KEEP BEST
MOISTURE/INSTABILITY TOWARD SOUTHERN END OF CWA.

BY THE WEEKEND MEAN PATTERN BECOMES MORE PROGRESSIVE SETTING THE
STAGE FOR A DEEP AND ANOMALOUS LONGWAVE TROF TO ENTER THE PAC NW
COAST BY THE WEEKEND. NCEP ENSEMBLE AND HPC GUIDANCE SUGGEST A DEEPER
TROF THAN CURRENTLY PROGGED BY THE OPERATIONAL GFS. THIS SCENARIO
WOULD SUGGEST A DRIER AND WINDIER SW FLOW FOR OUR AREA. WILL KEEP AN
EYE ON LATER MODEL RUNS. RA

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT ALL
TWEB ROUTES THIS AFTERNOON AND EARLY EVENING...WITH THE MOST ACTIVE
AREA BETWEEN ELY AND LAS VEGAS AS VERY MOIST UNSTABLE AIR MOVES IN
FROM THE EAST. &&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 23, 4:55 AM PDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
455 AM PDT SUN JUL 23 2006

NVZ013-030>037-240000-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
455 AM PDT SUN JUL 23 2006

DAY ONE...TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY WITH CENTRAL
NEVADA SEE THE MOST ACTIVITY. SOME OF THE STORMS MAY BE STRONG.
ALSO LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AS WELL AS GUSTY WINDS AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE END OF
THE WEEK WHEN A DRYING TREND IS EXPECTED. THE MAIN ACTIVITY WILL BE
IN CENTRAL AND NORTHEASTERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

IPPI

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:12 PM PDTFlash Flood WarningLKNElko2 hr
Jul 23, 2:03 PM PDTFlash Flood WarningLKNElko117 min

Nearby

Flash Flood Warnings in Nevada, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.